Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 31, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 21, 2020, 8:26 PM EDT for Volusia County, Florida. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2020, 8:26 PM EDT (00:26 UTC)
- Expired
- May 21, 2020, 9:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 102 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:33 PM EDT | HAIL 0.7 | 1 Nnw Oak Hill, FL | A TRAINED SPOTTER REPORTED QUARTER TO HALF INCH HAIL. |
| May 21, 8:47 PM EDT | TSTM WND GST 40 | New Smyrna Beach Airpor, FL | 40 MPH/35 KT GUST FROM THE SSW AT KEVB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1593 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- -0.5
- Supercell composite
- -5.0
The text
As transmitted.
815
WUUS52 KMLB 220026
SVRMLB
FLC127-220100-
/O.NEW.KMLB.SV.W.0031.200522T0026Z-200522T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
826 PM EDT Thu May 21 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
East central Volusia County in east central Florida...
* Until 900 PM EDT.
* At 825 PM EDT, a severe thunderstorm was located near Deltona,
moving east at 10 mph. Another severe thunderstorm was located
just west of Oak Hill and was nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Deltona, Port Orange, New Smyrna Beach, Edgewater and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2914 8092 2882 8074 2881 8096 2891 8118
2911 8113
TIME...MOT...LOC 0025Z 247DEG 11KT 2896 8111
HAIL...1.00IN
WIND...60MPH
$$
Combs2 follow-up statements
443
WWUS52 KMLB 220044
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
844 PM EDT Thu May 21 2020
FLC127-220100-
/O.CON.KMLB.SV.W.0031.000000T0000Z-200522T0100Z/
Volusia FL-
844 PM EDT Thu May 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...
At 844 PM EDT, a severe thunderstorm was located over Oak Hill,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Oak Hill and Bethune Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2914 8092 2883 8075 2883 8092 2893 8104
2911 8113
TIME...MOT...LOC 0044Z 256DEG 12KT 2888 8084
HAIL...1.00IN
WIND...60MPH
$$
Combs058
WWUS52 KMLB 220056
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
856 PM EDT Thu May 21 2020
FLC127-220105-
/O.EXP.KMLB.SV.W.0031.000000T0000Z-200522T0100Z/
Volusia FL-
856 PM EDT Thu May 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY
WILL EXPIRE AT 900 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However frequent lightning, gusty winds, and
heavy rain are still possible with this thunderstorm.
LAT...LON 2914 8092 2883 8075 2883 8092 2893 8104
2911 8113
TIME...MOT...LOC 0055Z 247DEG 11KT 2889 8080
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 21, 3:58 PM EDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
358 PM EDT Thu May 21 2020
.DISCUSSION...
...Strong to Isolated Severe Storms Possible Through This
Evening...
...High Risk of Rip Currents Continuing Through Late Week...
Tonight-Friday...Sea breeze boundaries will continue to move
inland with scattered showers and storms developing through late
afternoon and toward sunset across east central Florida. The
threat of strong to a few severe storms will continue through this
the remainder of the day and into this evening. Main threats from
this activity will be wind gusts up to 50 to 60 mph, small to 1
inch diameter hail, frequent lightning and locally heavy rainfall
of 1-2 inches. Convection will diminish or shift offshore through
late evening, with rain chances ending near to just after
midnight. Lows will fall into the upper 60s to low 70s tonight,
and locations that see locally heavy rainfall may see some patchy
fog develop near daybreak Friday.
Some drier air moving into the area will lower rain chances into
tomorrow. However, isolated to scattered showers and storms will
still be possible along the inland moving east coast sea breeze
with greatest rain chances up to 30-40 percent over the interior
where boundary collisions are more likely. It will be another hot
day with highs in the upper 80s/near 90 along the coast and low to
mid 90s over the interior.
Saturday-Sunday...Low level east-southeast winds will generally
prevail across the area into the weekend, with the ridge axis
positioned across the north-central Florida peninsula. East coast
sea breeze will be able to develop and move inland each afternoon,
with isolated to scattered showers and storms developing, mainly
west of I-95. Rain chances remain on the lower end overall,
ranging from 20 percent along the coast to 30 percent well inland.
Temperatures will remain near to above normal through the
weekend, with highs reaching the mid to upper 80s along the coast,
and up to the upper 80s to low 90s inland (potentially mid 90s
well inland on Saturday). Warm and muggy morning for some areas as
temps only drop into the low 70s, which is slightly above normal
for this time of year.
Monday-Wednesday...(Previous Discussion) Consistent daily pattern
for next week as scattered showers and thunderstorms will develop
each afternoon with rain chances around 30-50 percent areawide.
Main threat with any storm that develops will be deadly cloud-to-
ground lightning strikes. The Bermuda High Pressure strengthens
over the central Atlantic with the axis of the ridge north of the
Florida peninsula. Afternoon highs reach the mid 80s along the
coast and upper 80s to around 90 degrees inland. Morning lows each
day near their seasonal values in the upper 60s, though it could
stay warm overnight along the immediate coast due to onshore winds
and high moisture values.
An interesting note in the evolving long term weather pattern.
Early next week both the GFS and ECMWF show the remnants of the
current cutoff low over the eastern CONUS becoming cutoff again
over the western Atlantic. This upper low will be weaker but
should find itself parked just east of Florida by Thursday. At the
same time a second cutoff low will develop over Texas by mid
week, keeping east central Florida underneath persistent easterly
flow. In this case, we will continue to see scattered afternoon
showers/storms with highest rain chances remaining over the
central/western peninsula.
&&
.AVIATION...
VFR conditions prevailing, with scattered to numerous showers and
thunderstorms developing this afternoon through sunset. Highest
storm potential will be west of I-95 and from KMCO/KISM south. A few
storms have the potential to produce winds of 35 kts or greater.
Storms coverage will decrease after sunset, but a few showers may
linger around the area for a few hours, hence VCSH continuing at
some terminals after 00Z.
&&
.MARINE...
Tonight-Friday...Swells up to 6-7 feet will continue to produce
poor to hazardous boating conditions across the coastal waters,
with SCA continuing over the Gulf Stream waters through early
Friday morning. Winds may become quite variable and gusty should
any storms or outflow boundaries they produce shift offshore
through late evening. Otherwise, winds will generally be out of
the S/SE becoming E/SE into tomorrow as the east coast sea breeze
develops and moves inland.
Saturday-Monday...(Previous Discussion) Improved boating
conditions for the holiday weekend as high pressure builds
westward across the Florida peninsula. Southeast winds
Saturday/Sunday become east on Monday, and will generally increase
to around 10 knots each afternoon. Could be a bit choppy on
Saturday with seas 4-5 feet across the waters, then subsiding to
3-4 feet Sunday, and 2-3 feet on Monday. Each afternoon will see
isolated to scattered lightning storms develop. Mariners should
keep an eye on the skies this holiday weekend as the main threat
with any storm will be deadly cloud-to- ground lightning strikes.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 90 72 89 / 30 30 10 20
MCO 71 94 72 92 / 50 30 20 30
MLB 70 87 74 86 / 50 20 10 20
VRB 70 88 72 87 / 30 20 10 10
LEE 71 95 73 94 / 30 40 30 30
SFB 70 94 72 93 / 50 30 20 20
ORL 71 93 73 92 / 50 30 20 30
FPR 70 87 71 86 / 30 20 10 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
nm.
&&
Weitlich/Smith/LeahyHazardous weather outlook, May 21, 5:43 AM EDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 543 AM EDT Thu May 21 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-220000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 543 AM EDT Thu May 21 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Strong surface heating and cold temperatures aloft will produce substantial instability this afternoon, allowing for scattered lightning storms to develop as the east coast sea breeze pushes inland. The best chance for a few strong to possibly severe storms will be from Seminole, Orange and Brevard counties southward to Lake Okeechobee and the Treasure coast between 4 pm and 8 pm. The threat for strong storms will decrease after sunset but lingering rains with embedded storms will persist in some areas past sunset and diminish by midnight. The primary threats will be wind gusts up to 60 mph, frequent lightning strikes and small hail. .FLOOD IMPACT... Slow moving storms will produce locally heavy rain this afternoon and early evening, capable of producing 1 to 2 inches in an hour or less. This could produce temporary flooding of some roads and poor drainage areas especially in urbanized locations. .RIP CURRENT IMPACT... Long period Northeast swells will reach the coast today and produce a High Risk of life threatening rip currents along with rough surf. Rip currents can pull even the best swimmers away from shore into deeper water. Entering the surf is not recommended. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms will develop this afternoon just inland from the coast. A few storms will push offshore the coast while others develop farther into the interior during the late afternoon and early evening. Conditions are favorable for strong wind gusts of 35 to 45 knots affecting some of the inland lakes as well as the intracoastal and nearshore Atlantic waters. .WIND AND SEA IMPACT... Northeast swells of 5 to 7 feet will impact the local Atlantic waters through tonight. The primary concern will be hazardous conditions near inlets for small craft, especially during the outgoing tide. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Long period Northeast swells will continue to propagate into the surf zone through the holiday weekend. These swells will produce a High Risk of rip currents on Friday and at least a Moderate Risk this weekend. In addition, small craft will experience hazardous conditions near inlets especially during the outgoing tide. Isolated to scattered lightning storms are expected each day, mainly in the afternoons. The primary hazard from storms this weekend and early next week will be cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Kelly
In the hours before
Special weather statement, May 21, 7:26 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
726 PM EDT Thu May 21 2020
FLZ047-147-220000-
Southern Brevard County FL-Northern Brevard County FL-
726 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 800
PM EDT...
At 726 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cocoa. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2845 8050 2839 8056 2834 8057 2828 8056
2826 8086 2835 8086 2839 8089 2841 8088
2843 8090 2845 8089 2845 8090 2847 8090
2847 8087 2849 8088 2850 8088 2852 8051
2847 8050
TIME...MOT...LOC 2326Z 273DEG 2KT 2839 8078
CombsSpecial weather statement, May 21, 7:40 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Melbourne FL 740 PM EDT Thu May 21 2020 FLZ041-045-046-147-220030- Northern Brevard County FL-Orange FL-Seminole FL-Inland Volusia FL- 740 PM EDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE... NORTHWESTERN BREVARD...EAST CENTRAL ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 830 PM EDT... At 740 PM EDT, Doppler radar was tracking a strong thunderstorm over Christmas, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Titusville, Wedgefield, Christmas, Mims and Space Coast Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2848 8108 2874 8111 2875 8084 2850 8077 TIME...MOT...LOC 2340Z 260DEG 10KT 2855 8103 Combs
Local storm report, May 21, 7:55 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
755 PM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST SANFORD AIRPORT 28.78N 81.24W
05/21/2020 M41 MPH SEMINOLE FL ASOS
MEASURED WIND GUST 41 MPH OUT OF THE SOUTH. 200/35 KNOTS.
&&
JCPLocal storm report, May 21, 8:02 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
802 PM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 4 SE AZALEA PARK 28.51N 81.24W
05/21/2020 E1.25 INCH Orange FL BROADCAST MEDIA
REPORTER SHARED A PICTURE OF HAIL SLIGHTLY LARGER THAN A
QUARTER. TIME ESTIMATED FROM RADAR.
0736 PM COASTAL FLOOD LAKE MARY 28.76N 81.33W
05/21/2020 Seminole FL PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL IN LAKE MARY VIA A
PHOTO ON TWITTER. TIME ESTIMATED FROM RADAR.
0745 PM HAIL 6 WNW LAKE JESSUP 28.77N 81.30W
05/21/2020 E1.75 INCH Seminole FL PUBLIC
MEMBER OF THE PUBLIC REPORTED GOLF BALL SIZE HAIL.
0750 PM HAIL 2 NNE LAKE MARY 28.79N 81.32W
05/21/2020 M3.00 INCH Seminole FL TRAINED SPOTTER
TRAINED SPOTTER REPORTS 3 INCH HAIL.
&&
CLLocal storm report, May 21, 8:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
804 PM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
05/21/2020 M42 MPH ORANGE FL ASOS
MEASURED WIND GUST OUT OF THE SOUTH 190/36 KNOTS.
&&
JCPSpecial weather statement, May 21, 8:10 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Melbourne FL 810 PM EDT Thu May 21 2020 FLZ041-141-220045- Coastal Volusia FL-Inland Volusia FL- 810 PM EDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 845 PM EDT... At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near Deltona. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Deltona, Daytona Beach, Port Orange, DeLand and Orange City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2892 8131 2918 8127 2918 8103 2892 8107 TIME...MOT...LOC 0010Z 177DEG 3KT 2895 8118 Combs
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:00 PM EDT | Severe Thunderstorm Warning | MLB | Seminole, Volusia | 30 min |
| May 21, 8:10 PM EDT | Special Weather Statement | MLB | Volusia | 35 min |
| May 21, 8:17 PM EDT | Special Marine Warning | MLB | 88 min | |
| May 21, 8:58 PM EDT | Special Marine Warning | MLB | 62 min | |
| May 21, 9:05 PM EDT | Areal Flood Advisory | MLB | Seminole, Volusia | 85 min |
| May 22, 3:20 PM EDT | Special Weather Statement | MLB | Okeechobee | 40 min |
| May 22, 5:30 PM EDT | Special Weather Statement | MLB | Lake | 45 min |
| May 22, 5:38 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange | 22 min |
| May 22, 5:43 PM EDT | Special Weather Statement | MLB | Lake | 47 min |
| May 22, 6:16 PM EDT | Special Weather Statement | MLB | Orange | 44 min |
| May 22, 6:23 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 22 min |
| May 22, 6:51 PM EDT | Special Weather Statement | MLB | Sumter | 39 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.